Winter Storm, Jersey
- When
- January 1, 6:00 PM CST to January 2, 3:00 AM CST
- Where
- Jersey forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.086, -90.357 (the zone’s center; the record gives no point)
Isolated areas of heavy snow fell across Southwest Illinois. Most of Greene and Montgomery counties received 6 - 7 inches of snow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Isolated areas of heavy snow fell across Southwest Illinois. Most of Greene and Montgomery counties received 6 - 7 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 1, 5:07 PM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
507 PM CST Wed Jan 1 2014
.SHORT TERM: (Tonight-Thursday Night)
Issued at 316 PM CST Wed Jan 1 2014
(Tonight - Thursday Night)
All of the current model guidance continues to support the current
forecast of an advisory level snow event beginning later this
afternoon through tonight. Currently there is a long band of snow
stretching from lower MI across northwest MO into northern KS. This
band is largely driven by low-mid level frontogenesis and will
gradually sink southward through the remainder of the afternoon and
into the early evening. This evening however is when the snow is
expected to really get going within the CWA. A series of vort maxes
will dig southeastward from the central Rockies resulting in
deepening and progression of the upper trof across the central
Plains. Good large scale ascent/forcing associated with the amplifying
trof, low-mid level frontogenetical forcing, and divergence aloft
within the entrance region of a back-building ULJ will combine to
result in the redevelopment/reorganization of a new hearty snow
band centered in the vicinity of a Chanute-Jefferson City-St.
Louis axis between 02-04z. Mid level lapse rates of 6-6.5 degC are
forecast along and south of the snow band axis (the GFS even has
some positive CAPE), suggesting a good response to the mesoscale
and large scale forcing and the max omega is also centered within
the dendritic growth zone for periods. Cumulatively these factors
support banding potential within the 03-09z period with snowfall
rates around an inch per hour. SLR ratios will vary and increase
through the course of the event starting close to 12:1 and ending
close to 18:1. Using an average SLR yields snow totals a tad
higher than the previous forecast with a large region of 3+ inches
and the highest totals averaging 4-5 inches projected near a
Jefferson City-St Charles-Litchfield axis where the forcing will
be greatest and periodic banding is expected. As stated in the
previous AFD, it would not be surprising to some some isolated
spots of 6+ within this axis, especially from eastern MO into IL.
Increasing/gusty northerly winds during the late evening and
overnight period resulting from a tightening surface pressure
gradient and movement of the surface low from AR into the TN
valley will result in strong CAA and also produce some blowing and
drifting, especially in open rural areas. At this time it appears
that wind chills across northeast Missouri where temps will fall
into the single digits will remain above advisory criteria.
Some light snow may be lingering from southeast Missouri into south
central Il between 12-15z Thursday, but the majority of accumulating
snow should largely have shifted well to the east in association
with progression of the upper trof and ascent. Very cold conditions
are expected with well below average temperatures. Strong CAA
throughout the day courtesy of gusty northwest winds and abundant
morning clouds should result in falling temperatures through at
least late morning and then a steading or slight rebound. The
coldest night in quite some time is expected Thursday night-dawn
Friday with the center of the surface high settling into eastern MO
at 12z Friday. This position along with the fresh snow cover should
yield excellent radiational cooling conditions and many locations
along north of I-70 bottoming out below zero.
Glass
.LONG TERM: (Friday through Next Wednesday)
Issued at 316 PM CST Wed Jan 1 2014
(Friday - Saturday)
Temperatures will moderate some on Friday as the surface high
retreats by midday and southerly winds and low level WAA becomes
established and heights rise aloft. This WAA regime will remain in
place Friday night into Saturday in advance of the next system/cold
front. This regime will produce "milder" temperatures, albiet they
will still be seasonably cold.
(Saturday Night - Wednesday)
The global models continue to show a very cold large scale pattern
in the Sunday-Tuesday time period with the development of a mean
polar vortex south of Hudson Bay and deep long wave trof dominating
the eastern 2/3rds of the CONUS. While there is general agreement
with this overall regime, the models continue to exhibit variability
in the details of the overall large scale trof structure, vortex
position, and strength and position of embedded short waves
migrating within the trof.
These diffences are intially apparent with the next system this
weekend. There is consensus a cold front should pass through the
area late Saturday-Saturday night with precipitation developing
along and north of the boundary. The new GFS while still weaker has
begun to trend towards the ECMWF which has been very consistent the
last several model runs. The ECMWF indicates a sharper short wave
trof, surface wave development along the front across the lower MS
valley, and thus more precipitation back into the colder air. The
longevity of the event and thermal profiles vary, but at least
another advisory level snow event looks quite possible. I have
increased pops across the southeast third of the CWA with this
forecast package.
In the wake of the Sunday system it appears that the region will see
some of the coldest air in several decades on a widespread basis.
The model consensus has at least -22 to -26 degC at h85 on Monday
with the CMC GEM and ECMWF even colder. Tuesday morning could be on
a widespread basis one of the coldest mornings in the last 20+ years
and current projects have KSTL falling below zero. See the CLIMATE
section for the last time this has happened.
Glass
&&
.AVIATION: (For the 00z TAFs through 00z Thursday Evening)
Issued at 500 PM CST Wed Jan 1 2014
Everything still on track for snow to spread south across the area
this evening, with KUIN already reporting 1 3/4SM as of 23Z. IFR
conditions are anticipated with the snow tonight. North wind will
increase and become gusty as the pressure gradient tightens. Conditions
to improve on Thursday morning from northwest to southeast as dry
cold Arctic high pressure builds toward the region.
Specifics for KSTL:
Snow to begin around 03Z, with the heaviest snow and IFR
conditions occurring from 05Z to 10Z. North wind will also
increase and become gusty overnight. Snow should taper off
Thursday morning with clearing by afternoon.
CVKING
&&
.CLIMATE:
Issued at 318 PM CST Wed Jan 1 2014
Last occurence of a min temp of zero degrees or lower at KSTL:
0 on January 21, 2011
-5 on January 5, 1999
RECORD LOW TEMPERATURES
January 3 January 6 January 7
St. Louis -12/1879 -11/1884 -14/1912
Columbia -11/1919 -12/1912 -20/1912
Quincy -16/1904 -9/1970 -19/1912
RECORD LOW MAXIMUM TEMPERATURES
January 3 January 6 January 7
St. Louis 1/1879 0/1912 0/1912
Columbia -3/1919 -3/1912 2/1912
Quincy 4/1911 -3/1912 -2/1912
Phillipson
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...WINTER WEATHER ADVISORY until 6 AM CST Thursday FOR Audrain MO-
Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
Gasconade MO-Jefferson MO-Lincoln MO-Moniteau MO-Monroe MO-
Montgomery MO-Osage MO-Pike MO-Ralls MO-St. Charles MO-St.
Francois MO-St. Louis City MO-St. Louis MO-Ste. Genevieve
MO-Warren MO-Washington MO.
WINTER WEATHER ADVISORY until Midnight CST tonight FOR Knox MO-
Lewis MO-Marion MO-Shelby MO.
IL...WINTER WEATHER ADVISORY until 6 AM CST Thursday FOR Calhoun IL-
Greene IL-Jersey IL-Macoupin IL-Madison IL-Monroe IL-
Montgomery IL-Pike IL-St. Clair IL.
WINTER WEATHER ADVISORY until 8 AM CST Thursday FOR Bond IL-
Clinton IL-Fayette IL-Marion IL-Randolph IL-Washington IL.
WINTER WEATHER ADVISORY until Midnight CST tonight FOR Adams IL-
Brown IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 352 PM CST WED JAN 1 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-021115- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 352 PM CST WED JAN 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT SNOW WILL OVERSPREAD THE ENTIRE AREA TONIGHT. TOTAL ACCUMULATIONS WILL RANGE FROM 1 TO 2 INCHES ACROSS SOUTHEAST MISSOURI...TO 3 TO 5 INCHES ELSEWHERE. SEE THE WINTER WEATHER ADVISORY PRODUCT FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE SNOW IS EXPECTED TO DIMINISH OVER FAR SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS EARLY THURSDAY MORNING. SNOW IS LIKELY ACROSS PORTIONS OF EAST CENTRAL AND SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS ON SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY SNOWFALL ACCUMULATIONS OF 1 INCH OR GREATER. GLASS
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487278, 487284.